MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA SYSTEM; SLIDE STAINER, AUTOMATED

VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA SYSTEM; SLIDE STAINER, AUTOMATED
Catalog Number 05342716001
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
There was an allegation of discrepant staining results for several patient samples tested on different benchmark ultra systems.The customer is experiencing significant inter-instrument variability across 6 different benchmark ultra systems.The same control tissue showed different staining patterns on each system.Some systems produce unexpected variations in staining intensity (weaker vs.Stronger signal), while others exhibit issues with homogeneity (patchy or uneven staining) on the same tissue structures.
 
Additional Manufacturer Narrative
The field service engineer (fse) went on site and identified improper reaction buffer dispensing on one instrument (sn (b)(6)) and minor mechanical adjustments needed on a second (sn (b)(6)).Decontamination was also performed on a third instrument (sn (b)(6)).It was observed that the rinse valve was not dispensing consistent volumes and contamination in the associated reagent reservoir was detected for sn (b)(6).An fse replaced the valve and filters due to the contamination with a comment to also follow up with routine decontamination.No other issues were found for the remaining 3 instruments.The investigation was not able to identify a singular root cause.The probable contributing factors include instrument contamination (apparent on at least two instruments) and pre-analytic handling (e.G.Slide handling and tissue placement).The benchmark ultra vss software schedules decontamination of the instrument bulk bottles, reservoirs, and fluidic system every 90 days (an icon appears to alert/remind users).Per the operator's manual, the 20l carboys are also required to be decontaminated every 90 days.

Brand Name
BENCHMARK ULTRA SYSTEM
Common Device Name
SLIDE STAINER, AUTOMATED
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
9253534412
MDR Report Key23992709
Report Number2028492-2026-00088
Device Sequence Number18772476
Product Code KPA
UDI-Device Identifier04015630981052
UDI-Public04015630981052
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05342716001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/09/2025
Supplement Date Received by Manufacturer03/09/2026
Initial Report FDA Received Date01/07/2026
Supplement Report FDA Received Date04/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown